People with schizophrenia are two to three times more likely to be overweight or obese. As well as a range of adverse physical health consequences, such as diabetes and heart disease, weight gain may be an important factor that stops people taking their antipsychotic medication. This increases the risk of relapse of the schizophrenia and worse mental health.
However, if they can change their diet and exercise habits, their weight may reduce and quality of life improve.
The research, funded by the National Institute for Health Research Health Technology Assessment (NIHR HTA) Programme, will develop an education approach, originally designed by the University of Leicester DESMOND team, to reduce the risk of type 2 diabetes, for people with schizophrenia. This will be examined in a randomised controlled STEPWISE (Structured lifestyle Education for People WIth SchizophrEnia) trial and compared to usual health and social care.
The programme will include four weekly sessions with clinicians and follow up sessions after three, six and nine months all focussing on diet and exercise.
The study will start recruiting participants from participating NHS Trusts in October 2014.
Richard Holt, Professor in Diabetes and Endocrinology at the University of Southampton, is leading the project in collaboration with co-investigators at the Universities of Sheffield and Leicester and mental health trusts across the UK. The study is sponsored by Sheffield Health and Social Care NHS Foundation Trust.
“We know people with severe mental illness die 10 to 20 years earlier than the general population. The commonest cause is from heart disease and being overweight or obese increases this risk. We want to develop a programme for use in the NHS that will help people with schizophrenia address the problem of obesity,” explains Professor Holt.
Dr David Shiers, a retired GP and collaborator on the project, said: “Given how weight gain can damage long term physical health as well as increase stigma it is incumbent on clinicians to seek more effective ways to offset such a serious adverse effect of the antipsychotic medication they prescribe”.
University of Southampton